*** Health and Safety Alert Bulletin ***
FDA Warns About Powdered Pure Caffeine
The U.S. Food and Drug Administration has issued a warning about powdered pure caffeine being marketed directly to consumers, recommending that Americans avoid these products. FDA’s announcement stated that the agency is especially concerned about powdered pure caffeine sold in bulk bags over the Internet. At least one death of a teenager who used it has been reported. “These products are essentially 100 percent caffeine. A single teaspoon of pure caffeine is lethal and is roughly equivalent to the amount in 25 cups of coffee,” according to its release.
Everyone should know that caffeine is a strong stimulant. Basically, because caffeine is a stimulant, and in extremely high doses, Symptoms of caffeine overdose may include erratic heartbeats, seizures, vomiting, diarrhea, stupor, disorientation, and death. within hours. Experts say that powdered caffeine is incredibly potent – and super-easy to overdose on. It’s sold 100 percent pure. It’s also nearly impossible to measure caffeine powder without a professional milligram scale. The amount of caffeine in one cup of coffee – 100 milligrams – is barely enough to cover your fingernail, and the amount of powder that would fit inside a large-size gel-cap will kill. The caffeine absorbs right through your skin when you handle it. So you don’t know how much you’re getting right there. They’re much more severe than the results from drinking too much coffee, tea, or energy drinks.
Health officials worry about caffeine powder’s potential popularity among exercise enthusiasts and young people seeking an energy boost. Just because caffeine processed into powder is classified as a multi-purpose food additive – doesn’t mean it’s safe for consumption. Don’t risk your life by using powdered caffeine. If you want a caffeine kick, stick with coffee – and leave it at three large cups maximum a day. The FDA recommends that all consumers in search of caffeinated products should be aware of the potentially high potency of these powdered pure caffeine products. Parents should be familiar with the potential dangers of powdered caffeine, as teenagers and young adults may be drawn to these products for their perceived benefits.
Caffeine is a substance that exists naturally in certain plants. It can also be produced synthetically and used as an additive in food products. It is a central nervous system stimulant and a diuretic, which means it increases urination. Caffeine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. This syndrome typically occurs only after ingestion of large amounts of caffeine, well over the amounts found in typical caffeinated beverages and caffeine tablets (e.g., more than 400 mg at a time). Typical maximum daily intake should be no more than 300 mg. Over 300 mg you begin running risk of symptoms of caffeine overdose.
The chart below shows how much caffeine is typically found in a serving size of some of the more common sources of caffeine, according to the Center for Science in the Public Interest.
|Item||Serving Size||Caffeine (mg)|
|Black Tea||8 oz.||53|
|Red Bull||8.3 oz.||80|
|Chocolate Bar (Dark)||1.45 oz.||33|
|NoDoz Caffeine Tablets||1 tablet||200|
|Extra Strength Excedrin||1 tablet||65|
What Are the Symptoms of Caffeine Overdose?
There are several types of symptoms that come with this condition. Some symptoms may not immediately alert you to the fact that you have had too much caffeine, since they may not seem serious. For example, you may experience:
· increased thirst
Other symptoms seem more severe, and call for immediate medical treatment. These more serious symptoms of caffeine overdose include the following:
· trouble breathing
· chest pain
· irregular or fast heartbeat
· uncontrollable muscle movements
Certain medications and herbal supplements may interact with caffeine. Here are some examples.
· Some antibiotics. Ciprofloxacin (Cipro) and norfloxacin (Noroxin) — types of antibacterial medications — can interfere with the breakdown of caffeine. This may increase the length of time caffeine remains in your body and amplify its unwanted effects.
· Theophylline. Theophylline (Theo-24, Elixophyllin, others) is a medication that opens up bronchial airways by relaxing the surrounding muscles (bronchodilator). It tends to have some caffeine-like effects. Thus, taking it with caffeinated foods and beverages may increase the concentration of theophylline in your blood. This can cause adverse effects, such as nausea, vomiting and heart palpitations.
· Echinacea. This herbal supplement, which is sometimes used to prevent colds or other infections, may increase the concentration of caffeine in your blood and may increase caffeine’s unpleasant effects.
Talk to your doctor or pharmacist about whether caffeine might affect your medications. They can say whether you need to reduce or eliminate caffeine from your diet. How you react to caffeine may be determined in part by how much caffeine you’re used to drinking. People who don’t regularly drink caffeine tend to be more sensitive to its negative effects. Other factors may include body mass, age, medication use and health conditions such as anxiety disorders. This is for information only and not for use in the treatment or management of an actual exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Information from FDA, NM Dept. of Health, Poison Control Center, Center for Science in the Public Interest, Mayo Clinic and CDC
I recently watched an episode of the “Brew Dogs” (if you haven’t watch “Brew Dogs” catch it on youtube). They were in Seattle and they were trying to make the most caffeinated beer in the world. To do this, coffee wasn’t going to be enough so they went to a lab and we got to watch as they extracted caffeine and made it into a powder.
Turns out brews dogs aren’t the only ones doing this and powdered caffeine is now available on the internet. The problem is that this pure caffeine in even small doses can be fatal.
At least one teen has died from an overdose already and rumors are going around that teenagers are starting to snort it. If that’s the case, more deaths will follow.
The FDA is warning people to stay away from it as standard measuring equipment like measuring spoons are accurate enough; even a teaspoons can kill.
Because caffeine is in a lot of food and drinks as a natural by-product of tea, coffee and other substances, it isn’t regulated by the FDA, something that the FDA plans on changing in the near future.
Right now, caffeine is sold as a dietary supplement and widely available.
The FDA is warning people to just stay away from it and make sure that your children and teenagers know that it isn’t something to mess with.